Survival After Unexpected High Serum Methotrexate Concentrations in a Patient with Osteogenic Sarcoma
- 16 Downloads
An 18-year-old female patient receiving adjuvant chemotherapy for osteogenic sarcoma developed a pruritic erythematous rash during infusion of the eighth dose of methotrexate (8 g/m2) in the series. In other respects, the infusion proceeded normally but the 24-hour serum concentration of methotrexate was unexpectedly and extremely high, 574 /μmol/L. Dosing error was excluded, as was the hypothesis that the high concentrations were due to the presence of methotrexate-specific antibodies. Acute oliguria and renal failure were the primary manifestations of the drug-induced toxicity and the high concentrations can be attributed to decreased renal elimination of the drug over the first 24 hours. Treatment consisted of folinic acid rescue, forced diuresis, sequential charcoal haemoperfusion and haemodialysis, and repeated oral doses of activated charcoal. After examination of the contribution of the extracorporeal procedures and the charcoal to the elimination of the drug, the relative lack of morbidity was attributed primarily to the folinic acid rescue and the intensive supportive care.
KeywordsMethotrexate Charcoal Activate Charcoal Folinic Acid High Serum Concentration
Unable to display preview. Download preview PDF.
- Gibson TP, Reich SD, Krumlovsky FA, Ivanovich P. Hemoper-fusion for methotrexate removal. Clinical Pharmacology Therapeutics 23: 351–355, 1978Google Scholar
- Pitman SW, Parker LM, Tattersall MHN, Jaffe N, Frei E. Clinical trial of high-dose methotrexate (NSC-740) with citrovorum factor (NSC-3590) — toxicologie and therapeutic observations. Cancer Chemotherapy Reports 6: 43–49, 1975Google Scholar
- Von Hoff DD, Penta JS, Helman LJ, Slavik M. Incidence of drug-related deaths secondary to high-dose methotrexate and citrovorum factor administration. Cancer Treatment Reports 61: 745–748, 1977Google Scholar